Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 155, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 2019, 3:48 PM EDT for Sullivan County, New York; Pike County, Wayne County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2019, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 16, 2019, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sullivan County, NY, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:10 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 16, 3:10 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 310 PM EDT Fri Aug 16 2019 .SYNOPSIS... Scattered showers and storms expected through this weekend with warming temperatures into early next week. The weather will remain unsettled and warm through at least the middle of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 310 pm update... Main concerns in the near term remain focused around the scattered showers and thunderstorms and the potential for strong to possibly severe weather this evening and again late Saturday. Fast-moving upper level short wave currently positioned over OH/MI/Lake Erie will move through NY/PA this evening and interact with modest instability and deep layer shear to produce and enhance showers and thunderstorms across the region. Current radar loop shows fairly widespread rain showers with a few isolated thunderstorms across much of the region. There is a weak capping inversion around 10k ft that is being realized within the atmosphere and causing some of the convection to dissipate, or remain relatively immature. Satellite visible/infrared imagery showing a fair amount of convective debris overtaking the region...which is likely limiting the amt of instability. However, the short wave upstream will most likely be the triggering mechanism to enhance the strength of the convection into this evening. A few thunderstorms will become strong to possibly severe with the main threats being damaging winds and heavy downpours. The upper wave and resulting convection is expected to shift to the east tonight and allow for weak ridging during the overnight hours. This will allow for generally quiet weather conditions later tonight and into Saturday morning. Some clearing of the skies is possible...which will lead to favorable conditions for patchy fog tonight. Conditions improve through Saturday morning with fog lifting and mixing out by noon. Temperatures will warm into the upper 70s and lower to mid 80s by the afternoon...and with dew points in the upper 60s...sfc based instability will increase and allow for the development of more scattered showers and storms. The passage of another upper level short wave later in the day Saturday will allow for more enhancement of the convection into the evening hours. A few storms may become strong to severe. && .SHORT TERM /SUNDAY THROUGH MONDAY/... 3 PM update... Surface high pressure/ridging will remain over the region into the start of next week. Zonal flow aloft with multiple weak waves running through will give us a chance for showers and storms, but activity will be mostly focused near peak heating hours and into the evening. Heat and humidity will also be on the rise with moist return flow in the low levels. Heat indices climb into the low 90s Sunday afternoon and possibly heat advisory criteria into the upper 90s on Monday afternoon. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 3 PM Update... Tuesday will be similar to Sunday and Monday with diurnal showers and storms and hot/humid conditions. Deep upper low/trough will dig across Ontario and the axis should be centered over the NE U.S by Wednesday night with an associated surface cold front pushing through. Showers and storms are expected with the front Wednesday into Thursday morning...but much drier and cooler conditions should prevail by Thursday night into Friday as strong surface high pressure builds in. Temperatures will still remain near normal and very pleasant...into the upper 70s and lower 80s...behind the front. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Ceilings will remain BKN and MVFR/low-end VFR through this afternoon with scattered rain showers developing into scattered thunderstorms after 20Z. An upper wave moving through today will enhance the potential for a few strong TS with gusty winds and heavy downpours possible. Conditions are should dry out behind the convection later tonight, which may lead to low stratus between 700 and 2500 feet and patchy fog. If there is enough convective debris hanging around through the night into Sat morning, the potential for fog will go way down...and conditions will likely remain MVFR/VFR. At this time, leaning more toward clearing with eventual fog. Conditions improve through the morning hours...becoming VFR after 15-17Z. Winds will be light from the south around 5-10 kt through the forecast period with the exception of gusty and erratic winds near thunderstorms. Outlook... Saturday afternoon and evening...MVFR to VFR conditions with scattered showers and TS possible. Sunday to Wednesday...Restrictions possible in showers and storms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...MPK LONG TERM...MPK AVIATION...BJT
Hazardous weather outlook, Aug 16, 3:12 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 312 PM EDT Fri Aug 16 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 312 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Thunderstorms will continue into this evening. A few storms may become strong to severe with the main threats being heavy downpours and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms on Saturday as a slow moving storm drops across NY. The main threats will be damaging winds and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 16, 12:46 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 2 W BIRCHARDVILLE 41.85N 76.06W
08/15/2019 SUSQUEHANNA PA PUBLIC
MULTIPLE TREES AND BRANCHES DOWN THROUGHOUT THE AREA.
WORST HIT WAS LANE ROAD WHERE SEVERAL TREES WERE DOWN
ALONG THE SIDE OF THE ROAD. TIME WAS ESTIMATED FROM
RADAR.
&&
KISTNERLocal storm report, Aug 16, 12:50 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 NW ENDWELL 42.13N 76.04W
08/15/2019 BROOME NY 911 CALL CENTER
TREE AND WIRES REPORTED DOWN ON FORD ROAD VIA 911
SCANNER.
&&
KISTNERLocal storm report, Aug 16, 1:35 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG WELLSBURG 42.01N 76.73W
08/15/2019 CHEMUNG NY EMERGENCY MNGR
MULTIPLE REPORTS OF WIRES DOWN NORTH OF WELLSBURG. TIME
ESTIMATED FROM RADAR.
&&
HLCLocal storm report, Aug 16, 3:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG BINGHAMTON 42.10N 75.91W
08/15/2019 BROOME NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES/WIRES DOWN IN BINGHAMTON
METRO AREA
&&
HLCSpecial weather statement, Aug 16, 3:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
315 PM EDT Fri Aug 16 2019
PAZ040-048-072-162000-
Southern Wayne PA-Northern Wayne PA-Pike PA-
315 PM EDT Fri Aug 16 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL WAYNE AND NORTH CENTRAL
PIKE COUNTIES UNTIL 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ariel, or near Honesdale, moving northeast at 15 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Honesdale, South Canaan, Waymart, Hawley, Prompton, Bethany,
Rutledgedale, Lake Ariel, Arlington and Tresslarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4139 7534 4151 7546 4158 7546 4177 7514
4166 7505 4162 7505 4161 7508 4155 7502
4154 7502 4152 7500 4151 7500
TIME...MOT...LOC 1914Z 237DEG 14KT 4151 7534
TACLocal storm report, Aug 16, 3:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG HARPURSVILLE 42.18N 75.62W
08/15/2019 BROOME NY 911 CALL CENTER
TREE DOWN NEAR 199 CENTERVILLE LOOP RD
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:04 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tompkins | 3 hr |
| Aug 15, 8:04 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 56 min |
| Aug 15, 8:35 PM EDT | Areal Flood Advisory | BGM | Chenango, Cortland | 2 hr |
| Aug 15, 8:58 PM EDT | Special Weather Statement | BGM | Broome | 47 min |
| Aug 15, 9:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 42 min |
| Aug 15, 9:21 PM EDT | Special Weather Statement | BGM | Schoharie | 24 min |
| Aug 15, 9:24 PM EDT | Tornado Warning | BGM | Broome, Chenango, Delaware | 25 min |
| Aug 15, 9:41 PM EDT | Areal Flood Advisory | BGM | Otsego | 3 hr |
| Aug 15, 10:04 PM EDT | Special Weather Statement | BGM | Delaware, Otsego | 56 min |
| Aug 15, 10:12 PM EDT | Flash Flood Warning | BGM | Otsego | 3 hr |
| Aug 15, 11:36 PM EDT | Special Weather Statement | BGM | Chemung | 39 min |
| Aug 16, 4:15 PM EDT | Special Weather Statement | BGM | Oneida | 45 min |
| Aug 16, 4:18 PM EDT | Special Weather Statement | BGM | Seneca | 42 min |
| Aug 16, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 42 min |
| Aug 16, 5:01 PM EDT | Special Weather Statement | BGM | Oneida | 44 min |
| Aug 16, 5:53 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 3 hr |
| Aug 16, 5:58 PM EDT | Special Weather Statement | BGM | Chenango | 47 min |
| Aug 16, 6:58 PM EDT | Flash Flood Warning | BGM | Madison, Onondaga | 3 hr |
| Aug 16, 7:20 PM EDT | Special Weather Statement | BGM | Cayuga | 40 min |
| Aug 16, 7:33 PM EDT | Special Weather Statement | BGM | Seneca, Yates | 57 min |
| Aug 16, 7:43 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 62 min |
| Aug 15, 9:22 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 53 min |
| Aug 15, 9:39 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 51 min |
| Aug 15, 10:19 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 37 min |
| Aug 16, 3:15 PM EDT | Special Weather Statement | BGM | Wayne | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.